Penicillin allergy

Penicillin allergy

Penicillin allergy is an abnormal reaction of one’s immune system to the antibiotic drug penicillin. Penicillin is prescribed for treating various bacterial infections. The most common penicillin in Lesotho are Amoxicillin and Cloxacillin.
Common signs and symptoms of penicillin allergy include hives, rash and itching. Severe reactions include anaphylaxis, this is a life-threatening condition that affects multiple body systems.
Other antibiotics, particularly those with chemical properties similar to penicillin, also can result in allergic reactions.
Causes

Penicillin allergy occurs when your immune system becomes hypersensitive to the drug — mistakenly reacting to the drug as a harmful substance, as if it were a viral or bacterial infection.
Before the immune system can become sensitive to penicillin, you have to be exposed to the medication at least once. If and when your immune system misidentifies penicillin as a harmful substance, it develops an antibody to the drug.
The next time you take the drug, these specific antibodies flag it and direct the immune system to attack the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction.
Previous exposure to penicillin may not be obvious. Some evidence suggests that trace amounts of it in the food supply may be sufficient for a person’s immune system to create an antibody to it.
Symptoms

Signs and symptoms of penicillin allergy often occur within an hour after taking the drug. However, less commonly, reactions can occur hours, days or weeks later.
Penicillin allergy signs and symptoms may include:
Skin rash, Hives, Itching, Fever, Swelling, Shortness of breath, Wheezing, Runny nose, itchy watery eyes, Anaphylaxis.
Prevention

If you have a penicillin allergy, the simplest prevention is to avoid the drug. Steps you can take to protect yourself include the following:
l Inform health care workers. Be sure that your penicillin allergy or other antibiotic allergy is clearly identified in your medical records. Inform other health care professionals, such as your dentist or any medical specialist including the Pharmacist.
l Wear a bracelet. Wear a medical alert bracelet that identifies your drug allergy. This information can ensure proper treatment in an emergency.

l Retšelisitsoe Nkhahle is a Mosotho pharmacist based in Botswana. She is pursuing an Msc. in Logistics and Supply Chain Management.

Retšelisitsoe Nkhahle

Previous Broken promises
Next A view from the roof

Warning: count(): Parameter must be an array or an object that implements Countable in /home/thepostc/public_html/wp-content/themes/trendyblog-theme/includes/single/post-tags-categories.php on line 7

About author

You might also like

Insight

The voice crying in the wilderness

Every individual has their favourite place to inspire the movement of a feeling, emotion, or deed. I have always found facing a given direction the most comfortable, it is an

Insight

Wishing well in the New Year

I always try to use this column to communicate one underlying message “our misfortunes in this country are self-induced. And because these are self-inflicted, the power to correct is in

Insight 0 Comments

A false sense of hope

My business partner tells me that whilst waiting for his car to be washed at a car wash in Borokhoaneng, a local businessman named Ntate Moliko Mothepu arrived and the